Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 1995;33(1):55-9.

Magnesium sulfate in the treatment of ventricular arrhythmias due to digoxin toxicity.

Author information

1
John Hunter Hospital, Newcastle, Australia.

Abstract

Although digoxin antibodies are the definitive treatment of cardiac arrhythmias due to digoxin toxicity, magnesium can also be effective especially with low serum magnesium levels. The case report describes a patient with digoxin toxicity, ventricular tachycardia and a slightly elevated serum magnesium. Two 10 mmol doses of intravenous magnesium sulfate were associated with a more stable junctional rhythm with bigeminy. Magnesium is known to suppress early after depolarizations, and in supraphysiological doses, may act as an indirect antagonist of digoxin at the sarcolemma Na(+)-K(+)-ATPase pump. Intravenous magnesium may be used to treat cardiac arrhythmias due to digoxin poisoning where there is likely to be a delay in the availability of digoxin antibodies, even in the presence of elevated serum magnesium.

PMID:
7837314
DOI:
10.3109/15563659509020216
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center